Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

August 12, 2006Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2006, 4:15 PM CDT for Nelson County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 4:15 PM CDT (21:15 UTC)
Expired
Aug 12, 2006, 4:56 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:56 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 122115
SVRFGF
NDC063-122215-
/O.NEW.KFGF.SV.W.0170.060812T2115Z-060812T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
415 PM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 515 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF
  MAPES...OR 28 MILES EAST OF DEVILS LAKE...MOVING TO THE EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MICHIGAN AT 430 PM CDT
  PETERSBURG AT 445 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4799 9847 4770 9833 4771 9790 4814 9795

$$

JCA/WJB
2 follow-up statements
000 
WWUS53 KFGF 122131
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
431 PM CDT SAT AUG 12 2006

NDC063-122215-
/O.CON.KFGF.SV.W.0170.000000T0000Z-060812T2215Z/
NELSON ND-
431 PM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN NELSON COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF MICHIGAN...OR 35
MILES EAST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHEAST OF MCVILLE BY 455 PM CDT
  8 MILES NORTHEAST OF KLOTEN BY 515 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4793 9843 4770 9833 4771 9790 4807 9792

$$

JCA/WJB
000 
WWUS53 KFGF 122156
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT AUG 12 2006

NDC063-122206-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-060812T2215Z/
NELSON ND-
456 PM CDT SAT AUG 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NELSON COUNTY IS
CANCELLED...

AT 456 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHERN
NELSON COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4793 9843 4770 9833 4771 9790 4807 9792

$$

JCA/WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:12 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 12, 4:12 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 PM CDT SAT AUG 12 2006

.SHORT TERM...
NO AFD THIS AFTN DUE TO SEVERE WEATHER AND MEDIA INTERVIEWS....
TOR WATCH OUT TIL 10 PM FOR MUCH OF OUR CWA. GFS SHOWS TWO
BULLSEYE OF UPPER LEVEL DIVERGENCE ONE NORTH AND ONE SOUTH OVER SE
ND/NE SD. THIS IS VERIFYING WELL. PROBLEM IS ACTIVITY FROM SD INTO
SE ND AND TOR POTENTIAL WHICH LOOKS GOOD. UKNOWN IS WHAT AFFECT OF
AREA OF CLOUDS AND PCPN WHICH MOVED OUT OF CNTRL SD INTO ND.

PWAT OF 2 INCHES PLUS THIS EVENING SO WILL MAINTAIN HEAVY RAIN
WORDING. UPPED POPS A BIT ON SUNDAY IN THE FAR SOUTH AS 500 MB
WAVE MOVES THROUGH AND RAIN LOOKS TO EXIT FAR SOUTH AND SOUTHEAST
AFTER 18Z SUNDAY.

.LONG TERM...
WED THRU SAT...WITH A RELATIVELY MOIST SOUTHWEST FLOW ALOFT...ANY
BOUNDARIES THAT TRAVERSE THE REGION WILL LIKELY SET OFF
THUNDERSTORMS. A PERSISTENT LOW IN WRN SD WILL KEEP A WARM FRONT
ORIENTED ALONG THE ND/SD BORDER...AND WHEN COMBINED WITH WARM
ADVECTION AND A SOUTHERLY LLJ...NOCTURNAL CONVECTION IS POSSIBLE
BOTH WED AND THURS NITES. HIGH PRESSURE TAKES OVER ON FRI WITH DRY
CONDITIONS AND SEASONAL TEMPS FOR THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DTR
Hazardous weather outlook, Aug 12, 6:49 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT AUG 12 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
649 AM CDT SAT AUG 12 2006

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...
PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

NG

In the hours before

Local storm report, Aug 12, 2:00 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 NW KNOX               48.35N 99.70W
08/12/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

JANDERSO
Local storm report, Aug 12, 2:23 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
223 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 N LEEDS               48.32N 99.44W
08/12/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

DRIDDLE
Local storm report, Aug 12, 3:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
322 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             NEKOMA                  48.58N 98.38W
08/12/2006  E1.00 INCH       CAVALIER           ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Aug 12, 4:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
406 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     EDINBURG                48.50N 97.86W
08/12/2006  E0 MPH           WALSH              ND   LAW ENFORCEMENT

0345 PM     TSTM WND GST     EDINBURG                48.50N 97.86W
08/12/2006  E60 MPH          WALSH              ND   LAW ENFORCEMENT

&&

WBARRETT
Local storm report, Aug 12, 4:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
411 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     EDINBURG                48.50N 97.86W
08/12/2006                   WALSH              ND   PUBLIC

            BRANCHES DOWN ALONG WITH WIDESPREAD STREET FLOODING.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:51 AM CDTSevere Thunderstorm WarningFGFCavalier54 min
Aug 12, 1:36 PM CDTSevere Thunderstorm WarningFGFBenson54 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningFGFRamsey57 min
Aug 12, 2:33 PM CDTSevere Thunderstorm WarningFGFCavalier57 min
Aug 12, 2:57 PM CDTSevere Thunderstorm WarningFGFWalsh63 min
Aug 12, 3:06 PM CDTTornado WarningFGFCavalier, Pembina54 min
Aug 12, 3:13 PM CDTSevere Thunderstorm WarningFGFRamsey47 min
Aug 12, 3:26 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent64 min
Aug 12, 3:30 PM CDTTornado WarningFGFRamsey30 min
Aug 12, 3:57 PM CDTTornado WarningFGFNelson17 min
Aug 12, 4:00 PM CDTSevere Thunderstorm WarningFGFWalsh60 min
Aug 12, 4:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.